Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 122, NWS Jackson, MS

September 9, 2008Choctaw County, Montgomery County, Webster County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 9, 2008, 1:50 PM CDT for Choctaw County, Montgomery County, Webster County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2008, 1:50 PM CDT (18:50 UTC)
Expired
Sep 9, 2008, 4:20 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Choctaw County, MS, Montgomery County, MS, Webster County, MS

The radar

The Columbus AFB radar (KGWX), 106 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 091850
FFWJAN
MSC019-097-155-092145-
/O.NEW.KJAN.FF.W.0122.080909T1850Z-080909T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
150 PM CDT TUE SEP 9 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHOCTAW COUNTY IN CENTRAL MISSISSIPPI...
  MONTGOMERY COUNTY IN NORTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF WINONA...
  WEBSTER COUNTY IN NORTH CENTRAL MISSISSIPPI...

* UNTIL 445 PM CDT

* AT 145 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED AREA. 
RADAR RAINFALL ESTIMATES RANGE FROM 1 TO 3 INCHES IN THE PAST 3 
HOURS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE 
AREA FOR THE NEXT FEW HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CUMBERLAND...CLARKSON...BELLEFONTAINE...EMBRY...LODI...SWEATMAN...
  MATHISTON...EUPORA AND DUCK HILL

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3357 8902 3358 8909 3322 8911 3322 8921
      3313 8921 3313 8930 3330 8931 3331 8964
      3342 8963 3343 8979 3367 8972 3367 8951
      3371 8947 3374 8904

$$

7
2 follow-up statements
000 
WGUS74 KJAN 092000
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT TUE SEP 9 2008

MSC019-097-155-092145-
/O.CON.KJAN.FF.W.0122.000000T0000Z-080909T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER MS-MONTGOMERY MS-CHOCTAW MS-
300 PM CDT TUE SEP 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
CHOCTAW...MONTGOMERY AND WEBSTER COUNTIES...

AT 257 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGIST CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER
THE WARNED AREA. RAINFALL RATES REMAIN FROM 1 TO 2 INCHES PER HOUR.
RADAR RAINFALL ESTIMATES RANGE FROM 1 TO 4 INCHES. THE LARGEST 
RAINFALL TOTALS WERE NEAR 3.75 INCHES AROUND TOLLISON AND NEAR 3.5 
INCHES AROUND ALVA. THE HEAVY RAIN WAS SHIFTING EAST...HOWEVER MORE 
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA WARNED AREA OVER 
THE NEXT 2 HOURS. 

ADDITIONAL RAINFALL AMOUNTS FROM 1 TO 2 INCHES WILL BE POSSIBLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHERWOOD...
CUMBERLAND...CLARKSON...BELLEFONTAINE...EMBRY...LODI...SWEATMAN...
WINONA...MATHISTON...KILMICHAEL...EUPORA AND DUCK HILL

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3357 8902 3358 8909 3322 8911 3322 8921
      3313 8921 3313 8930 3330 8931 3331 8964
      3342 8963 3343 8979 3367 8972 3367 8951
      3371 8947 3374 8904

$$

7
000 
WGUS74 KJAN 092120
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CDT TUE SEP 9 2008

MSC019-097-155-092129-
/O.CAN.KJAN.FF.W.0122.000000T0000Z-080909T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER MS-MONTGOMERY MS-CHOCTAW MS-
420 PM CDT TUE SEP 9 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHOCTAW...
MONTGOMERY AND WEBSTER COUNTIES...

LAT...LON 3357 8902 3358 8909 3322 8911 3322 8921
      3313 8921 3313 8930 3330 8931 3331 8964
      3342 8963 3343 8979 3367 8972 3367 8951
      3371 8947 3374 8904

$$

BANNAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 11:15 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 9, 11:15 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1115 AM CDT TUE SEP 9 2008

.DISCUSSION...

UPDATE: NO SIGNIFICANT CHANGES ARE NEEDED TO THE FORECAST GRIDS
THROUGH THIS EVENING WITH A WEAK COLD FRONT CURRENTLY DRAPED ACROSS
NRN PORTIONS OF THE FORECAST AREA. VERY MOIST AIR (2.12 PRECIPITABLE
WATER ON 12Z JAN RAOB) IS AVAILABLE ALONG WITH MIXED LAYER CAPES >
1500 J/KG WITH LITTLE CONVECTIVE INHIBITION. STRONG INSOLATION SOUTH
OF THE FRONT WILL INCREASE DIFFERENTIAL HEATING AND EXPECT SCATTERED
TO NUMEROUS SHOWERS/TSTMS TO DEVELOP AS GO INTO THE AFTN. 0-6KM
SHEAR OF 15-20KTS WOULD SUPPORT MULTICELL CLUSTERS...GIVEN STRENGTH
OF INSTABILITY WILL MAINTAIN STRONG WORDING IN THE HWO. OTHERWISE...
HAVE BOOSTED TEMPS UP A COUPLE OF DEGREES IN THE SOUTH WHERE
INSOLATION WAS STRONG. /EC/

FROM PREVIOUS DISCUSSION...

FOR TONIGHT THE FRONT WILL SETTLE ACROSS THE REGION WITH SCATTERED
SHOWERS AND THUNDERSTORMS. WITH THE RAIN AND CLOUD COVER IT SHOULD BE
A MUGGY NIGHT WITH LOWS FROM THE UPPER 60S TO LOWER 70S. THE RAINS
WILL BE CONFINED TO THE NORTHERN AREAS AS WE GET TOWARD MIDNIGHT
INTO THE OVERNIGHT HOURS. WENT WITH SCATTERED MAV POPS.

FOR WEDNESDAY THE BOUNDARY WILL DRIFT BACK TO THE NORTH. THIS
BOUNDARY WILL CONTINUE TO BE THE FOCUS FOR SCATTERED SHOWERS AND
THUNDERSTORMS...WHICH WILL BE MAINLY IN THE AFTERNOON. HIGHS ON
WEDNESDAY WILL BE FROM THE MIDDLE 80S NORTH TO THE LOWER 90S
ELSEWHERE. WENT WITH SCATTERED MAV POPS./17/

LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...CONFIDENCE IS GREATER
TONIGHT THAT HURRICANE IKE WILL TRACK WELL SOUTH OF OUR CWFA AND
MAKE LANDFALL WELL WEST OF OUR REGION. MODELS ARE IN REASONABLE
AGREEMENT AND THE OFFICIAL TRACK OF IKE IS WEST NORTHWEST ACROSS THE
GULF WITH LANDFALL OVER THE TEXAS COAST THIS WEEKEND. COME WEDNESDAY
NIGHT MID-UPPER LEVEL TROUGHING WILL BE AMPLIFYING OVER THE ROCKIES
WHILE RIDGING STRENGTHENS OVER THE SOUTHEAST CONUS. THIS
STRENGTHENING CENTER OF HIGH PRESSURE WILL BE RESPONSIBLE FOR
PUSHING IKE TO THE WEST AND LIMITING POTENTIAL FOR ANY NORTHWARD
CURVATURE INTO OUR REGION. AT THE SURFACE A WEAKENING STALLED
FRONTAL BOUNDARY WILL BE ACROSS THE CENTRAL PORTIONS OF OUR CWFA
WITH A LARGE CENTER OF HIGH PRESSURE OVER THE NEW ENGLAND STATES. A
FEW SHOWERS AND THUNDERSTORMS WILL POSSIBLE DURING THE EVENING ALONG
THE STALLED BOUNDARY BUT LIKELY DISSIPATE BY MIDNIGHT. THE SURFACE
HIGH OVER THE NEW ENGLAND STATES WILL SHIFT EAST THURSDAY. THIS
COMBINED WITH IKE IN THE CENTRAL GULF WILL PROVIDE A WARM AND VERY
MOIST SOUTHEAST FLOW THAT WILL BEGIN TO INCREASE DEEP MOISTURE BACK
OVER OUR REGION. PWS WILL SURGE BACK ABOVE TWO INCHES OVER OUR CWFA.
ISENTROPIC ANALYSIS SUGGESTS THIS OVERRUNNING MOISTURE WILL LEAD TO
WIDESPREAD COVERAGE OF RAIN OVER OUR AREA BY THURSDAY AFTERNOON. GFS
POPS WERE HIGHER THIS RUN AND WL NOT TRIM BACK. THURSDAY LOOKS TO BE
THE WETTEST DAY OF THE LONG TERM. THE STRENGTHENING HIGH PRESSURE TO
OUR EAST WILL BEGIN TO LIMIT DIURNALLY DRIVEN CONVECTION FRIDAY INTO
THE WEEKEND BUT OUR TROPICAL AIRMASS WITH PWS REMAINING AROUND TWO
AND A QUARTER INCHES WILL REQUIRE KEEPING POPS IN THE WEST THROUGH
SATURDAY. THERE IS CONSIDERABLE DIFFERENCE BETWEEN THE GFS AND ECMWF
SUNDAY INTO TUESDAY BUT BOTH MODELS GRADUALLY WEAKEN THE HIGH
PRESSURE TO OUR EAST AND BRING A COLD FRONT THROUGH OUR CWFA. THE
ECMWF BRINGS THE CENTER OF IKE UP FROM TEXAS ACROSS OUR DELTA IN
COMBINATION WITH THE FRONT MONDAY WHILE THE GFS TAKES THE CENTER OF
IKE WEST BUT BRINGS THE COLD FRONT THROUGH SUNDAY NIGHT INTO MONDAY.
EITHER WAY COOLER AND DRIER WEATHER IS EXPECTED FOR TUESDAY BUT
COPIOUS AMOUNTS OF RAIN COULD OCCUR OVER OUR CWFA WITH THE FRONT IF
THE ECMWF VERIFIES. WITH THE HIGH PRESSURE THOUGHT TO REMAIN
STRONGER...HAVE LEANED TOWARD THE GFS TONIGHT. AS FAR AS TEMPS
GO...OVERNIGHT LOWS WILL CONTINUE WELL ABOVE NORMAL THROUGH THE
PERIOD. WITH THE EXCEPTION OF THURSDAY AND MONDAY/TUESDAY...
AFTERNOON HIGHS WILL CONTINUE ABOVE NORMAL AS WELL. /22/

&&

.AVIATION...EXPECT MVFR-LOCALLY IFR ISSUES WITH SHOWERS AND
THUNDERSTORMS COMING ACROSS THE NORTHWEST DELTA REGION THIS MORNING.
ALSO TYPICAL FOG DEVELOPMENT IS EXPECTED EARLY TUESDAY MORNING
BRINGING OCCASIONAL MVFR/IFR CONDITIONS FROM 09-14Z. EXPECT THE
SHOWER ACTIVITY TO SPREAD ACROSS THE REST OF THE REGION AS WE GET
INTO THE AFTERNOON AND EVENING HOURS WITH MVFR TO LOCAL IFR ISSUES.
THE SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE ISOLATED ACROSS THE
NORTH AS WE HEAD TOWARD MIDNIGHT TONIGHT. MAY GET SOME PATCHY MVFR
FOG CONDITIONS IN AREAS THAT RECEIVED RAIN ON EARLY WEDNESDAY./17/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Sep 9, 5:31 AM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
531 AM CDT TUE SEP 9 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
531 AM CDT TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A WEAK
COLD FRONT PUSHES SOUTHEAST INTO THE AREA AND INTERACTS WITH A MOIST
AND UNSTABLE AIRMASS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL WILL
BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

17/22

In the hours before

Special weather statement, Sep 9, 1:19 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
119 PM CDT TUE SEP 9 2008

MSZ028-029-091920-
WEBSTER MS-MONTGOMERY MS-
119 PM CDT TUE SEP 9 2008

SHOWERS AND THUNDERSTORMS WERE PRODUCING VERY HEAVY RAINFALL OVER
NORTHERN MONTGOMERY AND WEBSTER COUNTIES. THE AREA OF HEAVY RAIN
EXTENDS FROM 3 MILES SOUTH OF WINONA TO WALTHAL TO MANTEE. RAINFALL
RATES WERE FROM 1 TO 2 INCHES PER HOUR. HEAVY DOWNPOURS WILL CAUSE
WATER TO COLLECT ON ROADWAYS AND IN OTHER LOW LYING AREAS.

PEOPLE IN MONTGOMERY AND WEBSTER COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

7
Special weather statement, Sep 9, 1:35 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
135 PM CDT TUE SEP 9 2008

MSZ032-091905-
CHOCTAW MS-
135 PM CDT TUE SEP 9 2008

SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WERE NEARLY
STATIONARY OVER TOLLISON. HEAVY DOWNPOURS WILL CAUSE WATER TO
COLLECT ON ROADWAYS AND IN OTHER POOR DRAINAGE AREAS. RAINFALL RATES
WERE NEAR 2 INCHES PER HOUR...IF RAIN CONTINUES AT THIS RATE FLASH
FLOODING MAY DEVELOP.

PEOPLE IN CENTRAL CHOCTAW COUNTY SHOULD MONITOR THIS STORM CLOSELY.

7

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 3:50 PM CDTFlash Flood WarningJANHumphreys, Sharkey, Washington70 min

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.